Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 125, NWS Charleston, SC

October 21, 2005Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Oct 21, 2005, 3:58 PM EDT for Berkeley County, South Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2005, 3:58 PM EDT (19:58 UTC)
Expired
Oct 21, 2005, 4:45 PM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 3:25 PM EDT, 33 minutes earlier.

Area forecast discussion, Oct 21, 3:25 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EDT FRI OCT 21 2005

.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING...ESPECIALLY
ALONG THE COAST WHERE THE SEA BREEZE IS PROVIDING A LOW LEVEL FOCUS.
THIS ACTIVITY IS ASSOCIATED WITH A WEAK SHORT WAVE AND SHOULD
DIMINISH OVERNIGHT AS THE SHORT WAVE PULLS AWAY AND HEATING IS LOST.
A WEAK COLD FRONT WILL MOVE THROUGH ON SATURDAY SO WILL CONTINUE
SLIGHT CHANCE POPS THROUGH THE DAY. DRIER AIR WILL MOVE INTO CWFA ON
SATURDAY NIGHT SO NO RAIN IS EXPECTED.

&&

.LONG TERM /SUN THRU FRI/...MUCH OF THE EXTENDED WILL BE HIGHLY
DEPENDENT ON THE EVENTUAL EVOLUTION OF HURRICANE WILMA. MODELS ARE
BEGINNING TO COME INTO BETTER AGREEMENT IN HANDLING OF LARGE SCALE
FEATURES THAT WILL EVENTUALLY LIFT WILMA NORTHEASTWARD THROUGH
FLORIDA AND OFFSHORE THE SOUTHEAST U.S. COAST.

APPEARS THAT SUNDAY WILL FEATURE PLENTY OF SUNSHINE IN WAKE OF THE
COLD FRONT...ALONG WITH SEASONABLY MILD TEMPERATURES IN THE LOW TO
MID 70S. H5 TROUGH WILL BEGIN TO DIP INTO THE SOUTHERN MISSISSIPPI
VALLEY SUNDAY NIGHT AND MONDAY...HELPING TO STEER WILMA NORTHWARD
INTO THE GULF OF MEXICO.

AS UPPER TROUGH SHIFTS INTO THE SOUTHEAST CONUS MONDAY NIGHT AND
TUESDAY...WILMA WILL PUSH INTO THE ATLANTIC AND CONTINUE ON ITS
NORTHEASTWARD PATH. BEST CHANCES FOR RAIN WILL BE MON AND MON
NIGHT...ESPECIALLY ALONG THE COAST...AS WILMA MAKES HER CLOSEST
APPROACH. IN FACT...MON COULD BE A RATHER RAW DAY...HAVE LOWERED
TEMPS INTO THE UPPER 60S ACROSS THE AREA...BUT IF LOTS OF CLOUD
COVER AND RAIN OCCUR...COULD SEE MAX TEMPS CLOSER TO 60.

AS WILMA CONTINUES TO PULL INTO THE NORTH ATLANTIC TUE THROUGH
THU...HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA...RESULTING IN
PLENTY OF SUNSHINE AND TEMPERATURES SLIGHT COOLER THEN NORMAL.
MODELS INDICATE THAT A WAVE OF LOW PRESSURE MAY APPROACH THE AREA ON
FRIDAY...FOR NOW WILL MENTION SLGT CHC POPS IN GA COASTAL ZONES AND
KEEP A DRY FORECAST ELSEWHERE.

&&

.MARINE...SOUTH WINDS THIS EVENING WILL GRADUALLY VEER SOUTHWEST
OVERNIGHT AND THEN WEST ON SATURDAY AND NORTHWEST SATURDAY NIGHT AS
A COLD FRONT PASSES THROUGH. SEAS IN THE 1-3 FT RANGE TONIGHT WILL
BUILD ONLY A LITTLE WITH THE OFFSHORE WINDS.

BEHIND COLD FRONT...EXPECT NW WINDS AOB 20 KT SUN AND SUN
NIGHT...WITH SEAS 2 TO 4 FT COASTAL WATERS...AND 3 TO 5 FT OUTER GA
WATERS. ATTENTION THEN TURNS TO HURRICANE WILMA AS IT IS EXPECTED TO
LIFT NORTHEAST OUT OF THE GOMEX INTO THE WESTERN ATLANTIC MON. THE
SYSTEM IS THEN EXPECTED TO PUSH NORTHEASTWARD...TO THE EAST OF THE
WATERS MON NIGHT. WILL LIKELY NEED SCA HEADLINES MON THROUGH
TUE...POSSIBLY INTO TUE NIGHT. MAY EVEN NEED GALES AT SOME POINT AS
WILMA MAKES HER CLOSEST APPROACH TO THE AREA. EXPECT THAT AS WILMA
CONTINUES TO PULL FURTHER AWAY FROM THE WATERS TUE NIGHT AND
WED...THAT WINDS WILL SUBSIDE TO 20 KT OR LESS...WITH SEAS
DIMINISHING TO 2 TO 4 FT COASTAL WATERS...AND 3 TO 5 FT OUTER GA
WATERS.

&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH 18Z SATURDAY
OUTSIDE OF SHOWERS AND THUNDERSTORMS. WINDS WILL BE SOUTHERLY THIS
AFTERNOON THEN GRADUALLY VEER TO WEST BY SATURDAY MORNING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SCW/JRJ
Hazardous weather outlook, Oct 21, 11:00 AM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1100 AM EDT FRI OCT 21 2005

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-221000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1100 AM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
.MARINE INTERESTS...MARINERS SHOULD MONITOR THE TRACK OF HURRICANE
WILMA. GUSTY WINDS AND BUILDING SEAS COULD POSSIBLY IMPACT THE
COASTAL WATERS DEPENDANT ON THE PATH THE STORM TAKES OFF THE
SOUTHEAST U.S. COAST. REFER TO THE LATEST ADVISORIES ISSUED BY THE
NATIONAL HURRICANE CENTER FOR THE LATEST ON WILMA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

24/SCW

In the hours before

Special weather statement, Oct 21, 2:35 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
235 PM EDT FRI OCT 21 2005

SCZ043-049-050-211915-
CHARLESTON-COASTAL COLLETON-INLAND COLLETON-
235 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY AND COLLETON
COUNTY THROUGH 315 PM EDT...

AT 235 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF WIGGINS...OR ABOUT
13 MILES NORTHWEST OF EDISTO BEACH...MOVING NORTH AT 15 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BENNETTS POINT...
WIGGINS...FENWICK...JACKSONBORO AND ASHEPOO THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Oct 21, 3:07 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
307 PM EDT FRI OCT 21 2005

SCZ043-044-050-212000-
CHARLESTON-DORCHESTER-INLAND COLLETON-
307 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY...CHARLESTON
COUNTY AND COLLETON COUNTY THROUGH 400 PM EDT...

AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES SOUTH OF JACKSONBORO...OR ABOUT
15 MILES NORTHWEST OF EDISTO BEACH...STATIONARY. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PARKERS FERRY LANDING...
PARKERS FERRY...OSBORN...JERICHO...JACKSONBORO...CANADY LANDING...
BECK LANDING AND ADAMS RUN THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED.
Special weather statement, Oct 21, 3:09 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT FRI OCT 21 2005

SCZ048-051-211945-
BEAUFORT-COASTAL JASPER-
309 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY AND BEAUFORT COUNTY
THROUGH 345 PM EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES SOUTH OF MYRTLE
ISLAND...OR ABOUT 7 MILES WEST OF HILTON HEAD ISLAND...MOVING
NORTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND SEA PINES...HARBORTOWN...DAUFUSKIE ISLAND...
MYRTLE ISLAND...LAWTON...CALIBOGUE CAY...BLUFFTON...BRIGHTON BEACH...
HILTON HEAD ISLAND AND WALSH THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Oct 21, 3:11 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
311 PM EDT FRI OCT 21 2005

GAZ119-211945-
COASTAL CHATHAM-
311 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL IMPACT CHATHAM COUNTY THROUGH 345 PM
EDT...

AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WYMBERLY...OR ABOUT 8 MILES SOUTH
OF SAVANNAH...MOVING NORTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WORMSLOE...WYMBERLY...WINDSOR
FOREST...WHITE BLUFF...VERNONBURG...SKIDAWAY ISLAND...SANDFLY...RIO
VISTA...RIDGEWOOD AND PIN POINT THROUGH 345 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.
Special weather statement, Oct 21, 3:44 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT FRI OCT 21 2005

SCZ048-212030-
BEAUFORT-
344 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 430 PM
EDT...

AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER FOLLY FIELD...OR ABOUT 3 MILES EAST
OF HILTON HEAD ISLAND...STATIONARY. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND SEA PINES...LAWTON...HARBORTOWN...FOREST
BEACH...DAUFUSKIE ISLAND...CALIBOGUE CAY...MYRTLE ISLAND...HILTON
HEAD ISLAND...GRASSLAWN BEACH AND FOLLY FIELD THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Oct 21, 3:48 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
348 PM EDT FRI OCT 21 2005

SCZ045-212030-
BERKELEY-
348 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 430 PM
EDT...

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF SANGAREE...OR ABOUT
3 MILES NORTH OF SUMMERVILLE...MOVING NORTHEAST AT 25 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SANGAREE...GROVE
HALL...OAKATEE...DRIGGERSTOWN...GROOMVILLE...CARNES CROSSROAD...
WHITESVILLE...SAINT JOHNS...WAPPOOLA AND OAKLEY THROUGH 430 PM EDT.

SMALL HAIL HAS ALREADY BEEN REPORTED WITH THIS STORM IN DORCHESTER
COUNTY.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 9:23 AM EDTDense Fog AdvisoryCHSBulloch, Candler, Effingham, Evans, Jenkins, Long and 2 more97 min
Oct 21, 3:26 PM EDTSevere Thunderstorm WarningCHSChatham25 min
Oct 21, 5:22 PM EDTSevere Thunderstorm WarningCHSBryan, Effingham38 min
Oct 21, 5:35 PM EDTSevere Thunderstorm WarningCHSLong40 min
Oct 21, 6:11 PM EDTSevere Thunderstorm WarningCHSLong49 min
Oct 21, 7:50 PM EDTSevere Thunderstorm WarningCHSMcIntosh40 min
Oct 21, 5:39 PM EDTSevere Thunderstorm WarningCHSColleton36 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.